Mississippi, 2013Flash Flooding in Mississippi, August 20 to 21, 2013
August 20 to 21, 2013 · NWS JAN · 2 events in 2 counties and zones
Daytime heating and a humid air mass combined to produce some flash flooding in Jones and Lauderdale Counties on the 20th and 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating and a humid air mass combined to produce some flash flooding in Jones and Lauderdale Counties on the 20th and 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 1:04 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, Aug 20, 1:04 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT TUE AUG 20 2013
.SHORT TERM...MODELS IN GENERAL AGREEMENT THROUGH THURSDAY AS THEY
BRIEFLY ALLOW DEEP TROPICAL MOISTURE TO SURGE NORTHWEST THROUGH
WEDNESDAY NIGHT...THEN A SLOW MID/UPPER LEVEL WARMING/DRYING PERIOD
TO GET UNDERWAY THEREAFTER.
AT PRESENT...DEEP TROPICAL MOISTURE (PW/S AROUND 2 INCHES) REMAINS
ENTRENCHED GENERALLY SOUTH OF A KHEZ-KNMM LINE...WITH MID LEVEL COLD
CORES TO THE NORTH (OVER IL) AND TO THE SOUTH (EXTREME NE MEXICO). AS
NORTHERN LOW SHIFT EAST AND SOUTHERN LOW SHIFTS WEST...FLOW AROUND
SUBTROPICAL RIDGE OFF THE FL COAST WILL ALLOW THE PERSISTENT LAYER OF
DEEP TROPICAL MOSTURE TO SPREAD TO THE NORTHWEST ACROSS THE CWA.
ABSENCE OF ANY LOW LEVEL FOCUS MEANS THAT CONVECTION WILL BE
SCATTERED AND DIURNALLY DRIVEN WEDNESDAY AND THURSDAY. CONVECTION
MAY BE A LITTLE LESS NUMEROUS ON THURSDAY AS RIDGING OVER THE CENTER
OF THE COUNTRY FINALLY STARTS REGAINING CONTROL OF THE PATTERN.
MOS HAS CONTINUED TO HAVE A PROBLEM WITH AFTERNOON MAXES BEING TOO
HIGH AND CONTINUES TO DO SO THROUGH THURSDAY AS EXPECTED CLOUD COVER
AND CONVECTION WILL PREVENT HEATING INTO THE MID 90S./26/
.LONG TERM...FRIDAY INTO EARLY NEXT WEEK...LATEST AVAILABLE MODELS
COVERING THE LONG RANGE PERIOD SHOW DECENT AGREEMENT ON A SUBTROPICAL
UPPER LEVEL RIDGE SETTING UP SHOP IN THE TERRITORY OVER THE MID MS
VALLEY. THE SOUTHERN PERIPHERY WILL COVER THE LOWER MS VALLEY THROUGH
MOST OF THE PERIOD ALTHOUGH ASSOCIATED SUBSIDENCE WILL DEFINITELY BE
MORE OF A FACTOR NORTH OF I-20 (WHERE RAIN CHANCES WILL BE AT LEAST A
LITTLE BELOW AVERAGE). FURTHER SOUTH OP GFS SUGGESTS PW VALUES NEAR 2
INCHES...LIMITED THERMAL CAPPING...AND LOW LEVEL FLOW PARAMETERS
GENERALLY AIDING CONVECTION DEVELOPMENT. THUS IN THESE AREAS RAIN
CHANCES WILL LIKELY BE NEAR OR SLIGHTLY ABOVE NORMAL BY LATE AUGUST
STANDARDS.
LESSER RAIN CHANCES...PATCHY LOW SOIL MOISTURE...AND PROXIMITY TO
LOW LEVEL THERMAL RIDGE SHOULD GIVE ARKLAMISS DELTA ZONES POTENTIAL
FOR MOST HEAT THROUGH THE LONG RANGE. BUT EVEN HERE DEWPOINTS IN THE
AFTERNOON WILL PROBABLY NOT BE HIGH ENOUGH TO RESULT IN OVERLY HIGH
HEAT INDEX VALUES. HIGHS IN THE THIS REGION SHOULD RANGE FROM THE
MID TO UPPER 90S MOST OF THE PERIOD ALTHOUGH AT THIS POINT THE
CENTURY MARK DOES NOT LOOK TO BE IN REACH. FURTHER SOUTHEAST GREATER
AMOUNTS OF CLOUDS...AFTERNOON SHOWER AND STORM ACTIVITY...AND WETTER
GROUND SHOULD LIMIT HIGHS TO MID 90S AT THE HOTTEST.
AS FOR SPECIFICS...MEXMOS POPS NOT LOOKING TOO BAD WITH ONLY MINOR
TWEAKS TOWARD ENSEMBLE MOS NUMBERS. OTHERWISE MEXMOS TEMPS LOOK TOO
WARM IN MANY AREAS FRIDAY AND SATURDAY...ESPECIALLY SOUTHEAST
OF THE NATCHEZ TRACE CORRIDOR. THEN THOSE SAME TEMPS SEEM PERHAPS
TOO COOL IN THE LATTER HALF OF THE LONG RANGE...ESPECIALLY IN THE
ARKLAMISS DELTA...SINCE OP GFS ENHANCED EASTERLY AND COOL LOW LEVEL
FLOW REGIME PROBABLY NOT LIKELY. TRENDING TOWARD ENSEMBLE MOS
NUMBERS FOR TEMPS THROUGH THE PERIOD MAINLY TEMPERED THESE PERCEIVED
MEXMOS BIASES.
NO WIDESPREAD HAZARDOUS WEATHER ANTICIPATED THROUGH THE LONG TERM.
/BB/
&&
.AVIATION...
MOST SITES ARE VFR THIS MORNING WITH THE EXCEPTION OF
GTR WHERE STRATUS HAS PERSISTED KEEPING THINGS IFR. EXPECT ALL SITES
TO BECOME VFR BY 16-17Z...BUT THERE WILL BE A MIX OF VFR/MVFR
CONDITIONS THIS AFTERNOON WITH CEILINGS RANGING FROM 3-4KFT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON MAINLY FOR MEI
AND HBG. FOG/STRATUS WILL ONCE AGAIN BE POSSIBLE EARLY ON
WEDNESDAY./15/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 71 90 71 93 / 31 43 30 23
MERIDIAN 70 89 70 91 / 41 47 33 23
VICKSBURG 68 91 70 94 / 23 37 26 23
HATTIESBURG 72 90 73 92 / 37 44 21 35
NATCHEZ 70 89 72 92 / 24 41 24 29
GREENVILLE 69 91 71 95 / 15 18 18 14
GREENWOOD 69 91 71 94 / 23 28 26 18
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Aug 20, 1:01 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT TUE AUG 20 2013
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
201 PM CDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
26
In the hours before
Special weather statement, Aug 20, 4:38 PM CST, 1 hour 27 minutes before
MSZ072-073-202310-
MARION MS-LAMAR MS-
538 PM CDT TUE AUG 20 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
538 PM CDT TUE AUG 20 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER PINEBUR AT 538 PM CDT...MOVING NORTH AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN WEST CENTRAL LAMAR AND EAST CENTRAL MARION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3116 8986 3133 8959 3115 8957 3107 8977
TIME...MOT...LOC 2238Z 159DEG 5KT 3115 8969
MRM
Flash Flood, Lauderdale
- When
- August 20, 6:05 PM CST to 6:35 PM CST
- Where
- Lauderdale County, 0.46 mi SSE of Bailey to 1.69 mi NNE of Bailey
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.464, -88.726
Street flooding occurred around Bailey.
Flash Flood, Jones
- When
- August 21, 6:40 PM CST to 7:40 PM CST
- Where
- Jones County, 1.13 mi NE of (Lul)hesler Fld Laur to 2.03 mi SSW of Hoy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.680, -89.155
Multiple streets were flooded around Laurel.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 20, 20131 death · 1 event
- Dense Fog in Virginia, August 20, 201316 events
- Lightning Strikes in North Carolina, August 20, 20131 injured · $6,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20 to 22, 2013$12,000 · 50 kt wind · 6 events
- Dense Fog in West Virginia, August 20, 20138 events
- Dense Fog in Maryland, August 20, 20135 events
- Drought in Arkansas, August 20 to 31, 20135 events
- Drought in Arkansas, August 20 to 31, 20134 events
- Hail and Damaging Winds in Florida, August 20, 2013$2,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, August 20, 20133 events
- Flash Flood and Hail in Arizona, August 20, 2013$1,000 · 1 in hail · 3 events
- Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013$2,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468414, 468416.